Mississippi, 2015

Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015

December 27 to 28, 2015 · NWS JAN · 24 events in 16 counties and zones

Anomalously warm and moist conditions continued over the ArkLaMiss region. Another upper level disturbance moved through the region on the 27th, bringing some severe weather.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$188,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Anomalously warm and moist conditions continued over the ArkLaMiss region. Another upper level disturbance moved through the region on the 27th, bringing some severe weather. A stalled front finally pushed through on the 28th, which brought a final round of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 27, 5:25 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Dec 27, 5:25 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
525 AM CST SUN DEC 27 2015

...POTENT SYSTEM TO BRING SEVERE WEATHER RISK TONIGHT INTO EARLY
MONDAY...

.DISCUSSION...TODAY THROUGH MONDAY NIGHT...THE CENTER OF A VERY
POTENT UPPER LOW IS CURRENTLY PUSHING EAST INTO THE BIG BEND AREA OF
TX AND HELPING TO PRODUCE BLIZZARD-LIKE CONDITIONS ACROSS PARTS OF
EASTERN NM AND WESTERN TX. ON THE WARM SIDE OF THE SYSTEM...A SAGGING
COLD FRONT WORKED WITH ENERGY FROM THE INCOMING SYSTEM TO PRODUCE
DESTRUCTIVE SEVERE WEATHER NEAR THE RED RIVER VALLEY LATE YESTERDAY.
UNFORTUNATELY THIS POWERHOUSE SYSTEM WILL BE HEADING OUR WAY LATER
TODAY.

INCREASING SOUTHERLY FLOW AND ATTENDANT GULF LOW LEVEL MOISTURE
ADVECTION INLAND HAS ALREADY BEEN INSTIGATING SPOTTY SHOWERS
OVERNIGHT IN CENTRAL AND EASTERN MS. EXPECT THIS TREND TO CONTINUE
THROUGH EARLY AFTERNOON ALTHOUGH ACTIVITY SHOULD NOT BE SIGNIFICANT
AND WILL NOT GREATLY HINDER WIDESPREAD WARMING INTO THE UPPER 70S TO
LOWER 80S (WHICH WILL AGAIN SET AT LEAST SOME RECORD HIGHS). THE
SAGGING COLD FRONT MENTIONED ABOVE WILL BE GRADUALLY OOZING THIS WAY
AND BY LATER THIS AFTERNOON SHOULD GET NEAR THE NORTHWESTERN BORDER
OF THE ARKLAMISS BEFORE STALLING. IT IS NEAR THIS BOUNDARY AND AT
OTHER POINTS WEST OF THE MS RIVER WHERE CHANCES OF SHOWERS AND
STORMS WILL INCREASE AFTER MIDDAY...WHILE ELSEWHERE COVERAGE OF
CONVECTION SHOULD REMAIN IN THE 20 TO 30 PERCENT COVERAGE RANGE AT
BEST BEFORE DARK. AT THIS JUNCTURE WE ARE NOT ANTICIPATING MUCH IN
THE WAY OF A SEVERE WEATHER RISK WITH ANY STORMS BEFORE
DARK...LARGELY OWING TO THE FACT THAT WIND SHEAR AND ATMOSPHERIC
LIFT WILL WAIT UNTIL THIS EVENING TO BEGIN DRAMATICALLY INCREASING.

THIS EVENING THROUGH EARLY MONDAY IS THE MAIN TIME FRAME WHEN OUR
REGION SHOULD RECEIVE A BIG IMPACT FROM THE INCOMING DISTURBANCE.
THE PRIMARY OFFENDER WILL BE A SQUALL LINE THAT WILL BLAST ACROSS
THE FORECAST AREA FROM ROUGHLY MIDNIGHT THROUGH AROUND 9 AM MONDAY
MORNING (AND TAKE NOTE THAT ANTICIPATED TIMING OF THIS FEATURE HAS
SLOWED A TOUCH FROM PREVIOUS THINKING). THE MAIN THREAT WITH THIS
LINE SHOULD BE DAMAGING WIND GUSTS...ALTHOUGH EMBEDDED TORNADOES ARE
A DECENT POSSIBILITY. THE GREATEST RISK OF SEVERE WEATHER STILL
APPEARS TO BE ACROSS THE WESTERN HALF OF ZONES WHERE STORM DYNAMICS
AND SHEAR WILL BE MOST WORRISOME...SO THE HWO WILL NOT BE CHANGED
MUCH. HOWEVER...THERE IS STILL SOME POTENTIAL LATER UPDATES MAY
INCLUDE A RISK OF SIGNIFICANT SEVERE WEATHER IN WESTERN
ZONES...PARTICULARLY IN THE ARKLAMISS DELTA...MAINLY BECAUSE THE
PRESENCE OF THE PRECEDING STALLED FRONT SHOULD INCREASE BAROCLINITY.
BUT AT THIS POINT UNCERTAINTY OVER SQUALL LINE ORIENTATION KEPT US
FROM UPGRADING QUITE YET - IF HIGH RES MODELS CAN DEVELOP A
CONSENSUS OF A SIGNIFICANTLY NEGATIVELY-TILTED ORIENTATION OF THE
SQUALL-LINE THEN CONFIDENCE OF TORNADOES AND WIDESPREAD WIND DAMAGE
WOULD INCREASE. AS MENTIONED PREVIOUSLY...SQUALL-LINE MOVEMENT WILL
BE RELATIVELY QUICK AND SHOULD LIMIT RAIN AMOUNTS TO A QUICK ONE OR
TWO INCHES AT MOST. BUT THIS STILL MAY BE ENOUGH TO CAUSE A FEW
FLOODING ISSUES GIVEN SATURATED GROUND.

OF COURSE MORE-THAN-BRIEF IMPACT FROM PRE-SQUALL THUNDERSTORMS COULD
GREATLY INCREASE FLOODING POTENTIAL AND...STARTING IN THE
EVENING...ANY SUCH STORMS WILL HAVE A NON-NEGLIGIBLE POTENTIAL TO
EVOLVE INTO SUPERCELLS AND THEN PRESENT THEIR OWN SEVERE WEATHER
RISK (INCLUDING TORNADOES). ONCE AGAIN...THIS SECONDARY RISK WILL BE
GREATEST IN WESTERN ZONES AND PARTICULARLY IN THE ARKLAMISS DELTA.

BY LATER ON IN THE MORNING ON MONDAY THE SQUALL LINE SHOULD BE
SHIFTING EAST INTO ALABAMA QUICKLY AND LINGERING RAIN AND RUMBLES OF
THUNDER WILL LIKELY NOT TAKE TERRIBLY LONG TO DEPART
ALTOGETHER...THANKS TO DRY-SLOTTING ON THE BACKSIDE OF THE SYSTEM.
ALTHOUGH AIR COLD ENOUGH FOR SNOW IS WRAPPED UP IN THE UPPER LOW WAY
OUT IN THE HIGH PLAINS OF WESTERN TX RIGHT NOW WE EXPECT ONLY A VERY
DILUTED FORM OF THAT COOLER AIR TO MAKE IT EAST INTO THE LOWER MS
VALLEY. THAT SAID...TEMPERATURES BY LATE MONDAY NIGHT WILL RANGE
FROM THE MID 30S TO MID 40S (WHICH MIGHT SEEM DRASTIC CONSIDERING IT
WILL BE SOME 30 DEGREES WARMER THAN THIS MORNING/S LOWS). /BB/

TUESDAY THROUGH SATURDAY...

THE GUIDANCE IS BECOMING A BIT MORE BULLISH WITH A ROUND OF SIGNIFICANT
RAINFALL FORECAST TO DEVELOP TUESDAY NIGHT AND LAST INTO WEDNESDAY
OVER ROUGHLY THE SOUTHEAST HALF OF THE ARKLAMISS. THE NEXT SHORTWAVE
TROUGH TO ENTER THE SOUTHERN PLAINS WILL HELP TO BACK THE LOW LEVEL
FLOW OVER THE LOWER MS VALLEY REGION. AS THIS HAPPENS...THE STALLED
BAROCLINIC ZONE ALONG THE PERIPHERY OF THE STUBBORN SOUTHEAST CONUS
RIDGE WILL BEGIN TO SHIFT BACK TO THE NORTHWEST. INCREASING
ISENTROPIC LIFT IN A CONVECTIVELY UNSTABLE AIRMASS SHOULD YIELD
WIDESPREAD RAIN AND ELEVATED THUNDERSTORM ACTIVITY. UPPER LEVEL JET
SUPPORT COMBINED WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES COULD
RESULT IN LOCALLY HEAVY RAINFALL. THE ECMWF HAS BEEN MOST BULLISH AND
A FEW ECENS MEMBERS ARE QUITE HEAVY. INCREASING SUPPORT FROM THE
SREF/GEFS GIVES A LITTLE MORE CONFIDENCE THAT THE HEAVIER ECMWF IS ON
THE RIGHT TRACK. FOR NOW WILL CONTINUE TO MONITOR NEW GUIDANCE AND
HOLD OFF ON ANY HEAVY RAIN MENTION IN THE HWO/GRAPHICS AS IT APPEARS
TO BE A MARGINAL EVENT AT MOST.

AS WE GO LATER INTO THE WEEK AND THE NEW YEAR...A BIG PATTERN CHANGE
IS IN STORE FOR THE ARKLAMISS. MODELS GENERALLY AGREE THAT RIDGING
ALONG THE WEST COAST WILL FORCE NORTHERLY FLOW AND THE INFLUX OF COLD
POLAR AIR INTO THE ARKLAMISS AND SUPPRESSION OF THE SOUTHEAST CONUS
RIDGE. WHILE THE INTENSITY OF THE COLD SHOULD NOT BE ANOMALOUS...IT
WILL FEEL THAT WAY DUE TO THE RECENT WARMTH. CURRENT FORECAST HIGH
TEMPERATURES IN THE UPPER 40S WOULD BE AROUND 35 DEG F COLDER THAN
CURRENTLY BEING EXPERIENCED. TO ADD TO THE CHILL...EXTENSIVE MID/HIGH
LEVEL CLOUDINESS ASSOCIATED WITH A MINOR PERTURBATION SHOULD LIMIT
HEATING FRIDAY AND POTENTIALLY KEEP HIGHS LOWER THAN FORECAST. EXPECT
THE COLDER PATTERN TO PERSIST INTO THE WEEKEND AND LIKELY BEYOND.
/EC/

&&

.AVIATION...MAINLY MVFR FLIGHT CATS WILL BE FOUND ACROSS THE AREA
THIS MORNING AND INTO AT LEAST MIDDAY...MAINLY DUE TO CEILINGS. SOME
AREAS WILL MANAGE TO BREAK OUT TO VFR BY AFTERNOON ALTHOUGH CEILINGS
ABOVE THE 4 KFT LEVEL WILL BE BRIEF AT BEST THROUGH THE DAYLIGHT
HOURS. THE POTENTIAL FOR MVFR WILL INCREASE AGAIN THIS EVENING WITH
THE CHANCE OF SHOWERS AND STORMS INCREASING DRAMATICALLY OVERNIGHT.
OF COURSE TEMPORARY IFR TO LIFR CONDITIONS COULD ACCOMPANY ANY
THUNDERSTORMS...ALONG WITH SEVERE TURBULENCE. WINDS WILL BE FROM THE
SOUTHEAST AND SOUTH TODAY AND GUSTING OVER 20 MPH AT TIMES WITH
WINDS GETTING STRONGER AND MORE OF AN ISSUE HEADING INTO THIS
EVENING. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       81  58  65  39 /  28  95  72  10
MERIDIAN      78  66  67  43 /  26  74  99  14
VICKSBURG     82  55  63  38 /  24  99  41   7
HATTIESBURG   79  64  67  44 /  30  89  84  16
NATCHEZ       82  54  63  38 /  32  99  32   7
GREENVILLE    79  56  59  37 /  42  99  56   8
GREENWOOD     80  61  62  39 /  25  90  82  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BB/EC/
Hazardous weather outlook, Dec 27, 1:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CST SUN DEC 27 2015

ARZ074-075-LAZ008-009-MSZ018-019-025-027-034>036-040>042-281915-
ASHLEY-CHICOT-WEST CARROLL-EAST CARROLL-BOLIVAR-SUNFLOWER-LEFLORE-
CARROLL-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
112 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

NON-THUNDERSTORM WINDS
THREAT...ELEVATED
TIMING...TONIGHT THROUGH MONDAY MORNING

TORNADOES
THREAT...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE REGION WITH THUNDERSTORMS AND VERY
STRONG WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ026-028-029-032-037-281915-
GRENADA-MONTGOMERY-WEBSTER-CHOCTAW-ATTALA-
112 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

TORNADOES
THREAT...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT

NON-THUNDERSTORM WINDS
THREAT...ELEVATED
TIMING...LATE TONNIGHT AND MONDAY

A COLD FRONT WILL PUSH THROUGH THE REGION WITH THUNDERSTORMS AND VERY
STRONG WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ030-031-033-038-039-046-052-058-281915-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-KEMPER-LAUDERDALE-CLARKE-
112 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...MONDAY EARLY MORNING

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...MONDAY

A COLD FRONT WILL PUSH THROUGH THE REGION WITH THUNDERSTORMS AND STRONG
WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION MONDAY.

LAZ007-015-016-023>026-MSZ047-048-053-054-059>061-281915-
MOREHOUSE-RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-
CONCORDIA-WARREN-HINDS-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
FRANKLIN MS-
112 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

TORNADOES
THREAT...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TONIGHT

NON-THUNDERSTORM WINDS
THREAT...ELEVATED
TIMING...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE REGION WITH THUNDERSTORMS AND VERY
STRONG WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ043>045-049>051-055>057-062>066-072>074-281915-
MADISON MS-LEAKE-NESHOBA-RANKIN-SCOTT-NEWTON-SIMPSON-SMITH-JASPER-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
112 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

TORNADOES
THREAT...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE REGION WITH THUNDERSTORMS AND STRONG
WINDS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 75 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 strong wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Copiah

When
December 27, 3:00 PM CST
Where
Copiah County, Wesson
Reported by
Law Enforcement
Coordinates
31.700, -90.400

Funnel Cloud, Hinds

When
December 27, 3:30 PM CST
Where
Hinds County, Terry
Reported by
Fire Department/Rescue
Coordinates
32.100, -90.300

Strong Wind, Copiah

When
December 27, 9:27 PM CST
Where
Copiah forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

Gradient wind brought down a tree on a powerline.

Strong Wind, Rankin

When
December 27, 10:00 PM CST
Where
Rankin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Gradient winds blew down a tree across all westbound lanes of Interstate Twenty, via MDOT.

Strong Wind, Rankin

When
December 27, 11:37 PM CST
Where
Rankin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

A powerline was downed by gradient winds.

Strong Wind, Lincoln

When
December 28, 12:53 AM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

A powerline was downed by gradient winds.

Thunderstorm Wind, Adams

When
December 28, 2:10 AM CST
Where
Adams County, 1.22 mi S of Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.552, -91.401

A utility pole was broken along Homochitto Street.

Thunderstorm Wind, Claiborne

When
December 28, 3:14 AM CST
Where
Claiborne County, 1.89 mi ENE of Pattison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.890, -90.890

A few trees were blown down.

Thunderstorm Wind, Lincoln

When
December 28, 3:45 AM CST
Where
Lincoln County, 1.5 mi SW of Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.567, -90.470

A tree was blown down on Zetus Road.

Thunderstorm Wind, Copiah

When
December 28, 4:20 AM CST
Where
Copiah County, 3.78 mi SW of Ruby
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.890, -90.273

Trees were blown down on Bailey Road.

Thunderstorm Wind, Copiah

When
December 28, 4:23 AM CST
Where
Copiah County, 0.05 mi NNW of Hopewell
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.951, -90.230

Trees were blown down on Highway 27 and partially blocked the southbound lane.

Thunderstorm Wind, Lawrence

When
December 28, 4:23 AM CST
Where
Lawrence County, 0.73 mi WNW of Jayess
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.372, -90.212

A large tree was blown down across R.D. Wallace Road.

Thunderstorm Wind, Rankin

When
December 28, 4:39 AM CST
Where
Rankin County, 2.33 mi SSW of Cleary
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
32.142, -90.202

A utility wire was blown down.

Thunderstorm Wind, Marion

When
December 28, 4:45 AM CST
Where
Marion County, 5.23 mi NNW of Kokomo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.268, -90.040

A tree was blown down on Darbun Road.

Thunderstorm Wind, Madison

When
December 28, 4:50 AM CST
Where
Madison County, 0.9 mi NW of Madison Campbell Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
32.440, -90.110

Powerlines were blown down just south of Madison.

Thunderstorm Wind, Marion

When
December 28, 4:52 AM CST
Where
Marion County, 1.31 mi NNE of Sumbax
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.248, -89.923

A tree was blown down on Sumbax Road.

Thunderstorm Wind, Lamar

When
December 28, 5:35 AM CST
Where
Lamar County, 2.68 mi ESE of Baxterville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.068, -89.557

A tree was blown down at Arthur Lowe Road and Highway 13.

Tornado, Covington

When
December 28, 5:43 AM CST to 5:51 AM CST
Where
Covington County, 1.89 mi WSW of Seminary to 3.09 mi N of Gandsi
Rating
EF1
Path length
5.59 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.541, -89.530

This brief tornado touched down 2.5 miles southwest of Seminary and tracked to the northeast before crossing Seminary Sumrall Road where it destroyed a barn and snapped some trees. As it crossed the road, a shed was destroyed and more trees were uprooted and snapped. The tornado then crossed Tower Road and shortly after caused severe damage to a carport that fell on a vehicle. The tornado then crossed Seminary Mike Conner Road where it uprooted some trees. The tornado continued northeast and right before crossing Highway 49, several trailers were blown onto the highway and a fireworks stand was destroyed. Numerous trees were snapped in the area as the tornado crossed the highway. The tornado continued on the ground crossing Evergreen Church Road and Ray Harvey Road where it snapped more trees. In this area it produced severe roof damage to a home and snapped trees. The tornado then crossed Watts Road where large limbs were downed and a trampoline was destroyed. The tornado lifted soon after crossing Watts Road north of Seminary. The maximum estimated winds were 95mph.

Thunderstorm Wind, Scott

When
December 28, 6:01 AM CST
Where
Scott County, 2.6 mi S of Forkville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.413, -89.646

A couple of trees were blown down along Highway 13 North.

Thunderstorm Wind, Lamar

When
December 28, 6:05 AM CST
Where
Lamar County, 2.01 mi SE of Okahola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.184, -89.352

A tree was blown down across the intersection of Harold Tucker and White Chapel Roads.

Thunderstorm Wind, Grenada

When
December 28, 6:22 AM CST
Where
Grenada County, 1.79 mi WSW of Tie Plant
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.724, -89.830

A tree was blown down on I-55. A couple of other trees were blown down on Sparta Road and Pea Ridge Road.

Thunderstorm Wind, Attala

When
December 28, 6:40 AM CST
Where
Attala County, 8.19 mi SE of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.038, -89.368

A tree was blown down along Highway 14 East.

Thunderstorm Wind, Winston

When
December 28, 7:36 AM CST
Where
Winston County, 0.2 mi NW of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
33.132, -89.053

A small tree was blown down across Ball Drive.

Thunderstorm Wind, Oktibbeha

When
December 28, 7:53 AM CST
Where
Oktibbeha County, Maben
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
33.550, -89.080

A few trees were blown down in Maben.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607285, 607286, 607287, 607288, 607289, 607291, 607292, 607293, 607296, 607297, 607298, 607299, 607300, 607302, 607303, 607304, 607309, 607307, 607310, 607311, 607312, 607313, 607314, 607315.